Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 171, NWS Topeka, KS

June 30, 2005Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 6:44 PM CDT for Shawnee County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 6:44 PM CDT (23:44 UTC)
Expired
Jun 30, 2005, 7:06 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:12 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 4:12 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU JUN 30 2005

.DISCUSSION...

SHORTTERM CONCERNS ARE SEVERE WEATHER EARLY TONIGHT...THEN FOCUS
SHIFTS TO TIMING OF SHORTWAVES FRIDAY NIGHT THROUGH TUESDAY NIGHT.

HEADING INTO THE AFTERNOON HOURS...NORTHWEST FLOW ALOFT WITH MAIN
ENERGY DROPPING DOWN ACROSS THE UPPER GREAT LAKES.  RIGHT REAR
QUADRANT OF JET OVER THE CWA.  AT THE SURFACE...BOUNDARY FROM
SOUTHWEST KANSAS...ACROSS NORTHEAST KANSAS INTO SOUTHERN IOWA.
PROFILERS SHOWING GOOD IN FLOW OVER THE BOUNDARY.  THUNDERSTORMS
DIMINISHED FOR A TIME AT LATE MORNING BUT A LITTLE AFTERNOON HEATING
AND UPPER SUPPORT FUELED RAPID DEVELOPMENT DURING THE EARLY
AFTERNOON HOURS.  STORM ENVIRONMENT HAS CAPE VALUES IN THE 2 TO 3
THOUSAND J/KG RANGE TO ALONG WITH 0-6KM SHEAR IN THE 40 TO 50 KT
RANGE.  HAVE HAD REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THE
STRONGER STORMS.   EXPECT ACTIVITY TO CONTINUE SLIPPING SOUTHEAST
WITH THE FRONT WITH POTENTIAL FOR SEVERE DURING THE EVENING. WILL
KEEP SOME MENTION OF PRECIPITATION FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 35 AFTER MIDNIGHT...ENDING BY LATE NIGHT.
LOWS TONIGHT FROM THE LOWER 60S NORTH TO NEAR 65 SOUTH.

ON FRIDAY...SOME RELIEF IN CONVECTION AS SURFACE RIDGE BUILDS
BRIEFLY SOUTH INTO THE AREA.  FLOW NORTHWEST ALOFT BUT NO IMPULSES
INDICATED AT THIS TIME.  NORTHEAST TO EAST WINDS TURNING EAST TO
SOUTHEAST BY LATE IN THE DAY.  HIGHS IN THE MID 80S.

FOR THE PERIOD FRIDAY NIGHT THROUGH SATURDAY...NORTHWEST FLOW AND
SHORTWAVE ENERGY COMING THROUGH PRECEDED BY SOME WARM ADVECTION.
WILL KEEP GOING 20 POPS FOR WESTERN COUNTIES AND EXPAND TO EASTERN
PORTION OF CWA AFTER MIDNIGHT.  IMPULSE SLIPS EAST DURING THE DAY
SATURDAY ...SO DRY WITH HIGHS AROUND 90. FLOW TURNS MORE SOUTHWEST
ALOFT SATURDAY NIGHT INTO SUNDAY WITH WARM ADVECTION IN THE LOW
LAYERS AS LEE SIDE SURFACE TROUGH DEEPENS.  WILL CONTINUE LOW POPS
ACROSS THE CWA SATURDAY NIGHT...SLIGHTLY BETTER CHANCES FOR NORTH
CENTRAL.  WARM ADVECTION LIFTS NORTH ON SUNDAY...WILL KEEP SOME LOW
POPS FOR SUNDAY AM MAINLY NORTH OF I70...DRY FOR AFTERNOON.

FROM SUNDAY NIGHT THROUGH WEDNESDAY...FORECAST GETS COMPLICATED BY
TIMING OF SEVERAL SHORT WAVES COMING OUT OF SOUTHWEST FLOW
ALOFT...AND FRONTAL BOUNDARY THAT SAGS SLOWLY SOUTH WITH THE PASSAGE
OF THE SHORTWAVES. MODELS SEEM TO BE A BIT MORE CONSISTENT WITH THIS
SCENARIO BUT PLACEMENT OF THE IMPULSES AND FRONT DIFFER.  LEANING
TOWARD 00Z GFS WHICH SHOWS ONE IMPULSE MOVING THROUGH SUNDAY NIGHT
AND EARLY ON JULY 4TH.  ECMWF HAS FEATURE BUT NOT AS STRONG.  LITTLE
MORE STRONGER FEATURE MONDAY NIGHT INTO TUESDAY ON BOTH MODELS.
BETTER LIFT OVER NORTHERN PORTIONS OF CWA CLOSER TO BOUNDARY THUS
WILL GO 20 POPS SOUTH TO 30 POPS NORTH THROUGH THE PERIOD.  LOWS MID
TO UPPER 60S...HIGHS UPPER 80S TO LOWER 90S GIVEN EXPECTED CLOUD
COVER AND PRECIP CHANCES.

UPPER FLOW TURNS MORE NORTHWEST WEDNESDAY INTO THURSDAY WITH GFS
STILL SHOWING SOME POSSIBILITY OF PRECIPITATION ON WEDNESDAY.  ECMWF
GOES TO NORTHWEST FLOW BUT NOT AS DISTINCT WITH SHORTWAVE ENERGY.
GFS DEEPENS LOW TO THE EAST ON THURSDAY.  LEANING TOWARD DRY
FORECAST FOR THESE DAYS GIVEN MODEL DISCREPANCIES.  GFS COOLING H850
MB TEMPS DOWN INTO THE 16 TO 20 DEGREE RANGE WITH ECMWF ABOUT 4
DEGREES WARMER.  WILL LEAN TOWARD HIGHS IN THE UPPER 80S AND LOWS
MIDDLE 60S BY THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

PF/DR
Hazardous weather outlook, Jun 30, 4:21 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU JUN 30 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL OCCUR THROUGH THE
EVENING HOURS OVER EAST CENTRAL AND PARTS OF NORTHEAST
KANSAS...GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE
LINE.  LARGE HAIL AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE FROM THE
STRONGER STORMS. AND ISOLATED TORNADO CAN NOT BE RULED OUT.
THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO AREAS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 AFTER MIDNIGHT...WITH THE THREAT FOR
SEVERE WEATHER DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA FRIDAY NIGHT AND AGAIN
SATURDAY NIGHT...LINGERING ACROSS AREAS NORTH OF INTERSTATE 70 SUNDAY
MORNING.

FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE OFF AND ON
CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA.  THE BETTER
CHANCES FOR THUNDERSTORMS WILL OCCUR DURING LATE AFTERNOON AND NIGHT
TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT GENERALLY SOUTH AND EAST OF A VALLEY
FALLS TO COUNCIL GROVE LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 30, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 W MAPLE HILL          39.08N 96.05W
06/30/2005  1.75 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 30, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             12 S CARBONDALE         38.64N 95.69W
06/30/2005  1.75 INCH        OSAGE              KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 30, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             TOPEKA                  39.05N 95.68W
06/30/2005  1.25 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 30, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             TOPEKA                  39.05N 95.68W
06/30/2005  0.88 INCH        SHAWNEE            KS   BROADCAST MEDIA

            15TH AND WESTPORT

&&
Local storm report, Jun 30, 6:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             TOPEKA                  39.05N 95.68W
06/30/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 30, 6:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             5 W BUSHONG             38.64N 96.35W
06/30/2005  1.00 INCH        LYON               KS   TRAINED SPOTTER

&&

36

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa42 min
Jun 30, 1:00 AM CDTSevere Thunderstorm WarningTOPClay, Ottawa25 min
Jun 30, 1:31 AM CDTSevere Thunderstorm WarningTOPNemaha29 min
Jun 30, 3:17 AM CDTFlash Flood WarningTOPCloud3 hr
Jun 30, 12:57 PM CDTSevere Thunderstorm WarningTOPClay27 min
Jun 30, 2:03 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee42 min
Jun 30, 2:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Jun 30, 2:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee60 min
Jun 30, 3:29 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee46 min
Jun 30, 3:37 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage38 min
Jun 30, 4:14 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 30, 4:16 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage44 min
Jun 30, 4:22 PM CDTTornado WarningTOPCoffey, Osage38 min
Jun 30, 4:34 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Jun 30, 4:54 PM CDTSevere Thunderstorm WarningTOPOsage51 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Jun 30, 5:11 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee49 min
Jun 30, 5:42 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Jun 30, 5:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee38 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee46 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage45 min
Jun 30, 6:31 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jun 30, 6:33 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.